Objective: The authors discuss changes in body weight associated with various psychopharmaceuticals.
Methods: A large number of articles and books about drug-induced changes in body weight, selected on the basis of various literature searches and the authors' clinical experiences with psychopharmaceuticals, were reviewed.
Results: Many psychotropic drugs with antipsychotic, mood stabilizing, and antidepressant properties are associated with weight gain. Others, such as fluoxetine, isocarboxazid, nefazadone, topiramate, and psychostimulants, may cause weight loss. The antipsychotic drugs chlorpromazine, clozapine, and olanzapine are often associated with weight gain. Among antidepressants, amitriptyline and mirtazapine are known to cause weight gain. However, reductions are sometimes observed, and each antidepressant has its own unique weight-effect profile. Mood stabilizers, especially valproate-related products, are also associated with weight gain.
Conclusions: Careful monitoring and consideration of alternative therapies are essential.